Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2017, 7:30 AM EDT for Cumberland County, Harnett County, Hoke County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2017, 7:30 AM EDT (11:30 UTC)
- Expired
- Mar 31, 2017, 8:15 AM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
461
WUUS52 KRAH 311130
SVRRAH
NCC051-085-093-311215-
/O.NEW.KRAH.SV.W.0010.170331T1130Z-170331T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
730 AM EDT FRI MAR 31 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
South central Harnett County in central North Carolina...
Northwestern Cumberland County in central North Carolina...
Eastern Hoke County in central North Carolina...
* Until 815 AM EDT
* At 729 AM EDT, a severe thunderstorm was located 7 miles northeast
of Raeford, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Raeford, Fort Bragg, Godwin, Pope AFB, Hope Mills,
Spring Lake, Eastover, Wade and Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3501 7929 3517 7912 3517 7910 3519 7910
3541 7886 3522 7862 3521 7863 3495 7902
3495 7904 3487 7914
TIME...MOT...LOC 1129Z 227DEG 49KT 3503 7910
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
BLAES3 follow-up statements
777
WWUS52 KRAH 311140
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
740 AM EDT FRI MAR 31 2017
NCC051-085-093-311215-
/O.CON.KRAH.SV.W.0010.000000T0000Z-170331T1215Z/
Harnett NC-Cumberland NC-Hoke NC-
740 AM EDT FRI MAR 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EDT
FOR SOUTH CENTRAL HARNETT...NORTHWESTERN CUMBERLAND AND NORTHEASTERN
HOKE COUNTIES...
At 740 AM EDT, a severe thunderstorm was located near Fort Bragg,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Pope AFB, Spring Lake, Wade,
Falcon, Linden, Anderson Creek and Timberlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3508 7917 3517 7912 3517 7910 3519 7910
3541 7886 3522 7862 3521 7863 3510 7883
3500 7905 3500 7912
TIME...MOT...LOC 1140Z 226DEG 43KT 3507 7905
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
BLAES409
WWUS52 KRAH 311152
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
752 AM EDT FRI MAR 31 2017
NCC093-311202-
/O.CAN.KRAH.SV.W.0010.000000T0000Z-170331T1215Z/
Hoke NC-
752 AM EDT FRI MAR 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 3509 7908 3513 7910 3519 7910 3541 7886
3522 7862 3521 7863 3510 7883 3504 7902
TIME...MOT...LOC 1152Z 220DEG 28KT 3510 7899
$$
NCC051-085-311215-
/O.CON.KRAH.SV.W.0010.000000T0000Z-170331T1215Z/
Harnett NC-Cumberland NC-
752 AM EDT FRI MAR 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EDT
FOR SOUTH CENTRAL HARNETT AND NORTHWESTERN CUMBERLAND COUNTIES...
At 752 AM EDT, a severe thunderstorm was located over Fort Bragg,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Pope AFB, Spring Lake, Wade,
Falcon, Linden, Anderson Creek and Timberlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3509 7908 3513 7910 3519 7910 3541 7886
3522 7862 3521 7863 3510 7883 3504 7902
TIME...MOT...LOC 1152Z 220DEG 28KT 3510 7899
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
BLAES191
WWUS52 KRAH 311213
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
813 AM EDT FRI MAR 31 2017
NCC051-085-311223-
/O.EXP.KRAH.SV.W.0010.000000T0000Z-170331T1215Z/
Harnett NC-Cumberland NC-
813 AM EDT FRI MAR 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HARNETT AND
NORTHWESTERN CUMBERLAND COUNTIES WILL EXPIRE AT 815 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3509 7908 3513 7910 3519 7910 3541 7886
3522 7862 3521 7863 3510 7883 3504 7902
TIME...MOT...LOC 1213Z 227DEG 49KT 3528 7875
$$
EllisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:16 AM EDT, 14 minutes earlier.
Area forecast discussion, Mar 31, 7:16 AM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 716 AM EDT Fri Mar 31 2017 .SYNOPSIS... A warm front will lift north through the area this morning. A cold front will sweep east across the area this afternoon and evening. High pressure will build into the Mid-Atlantic and Southeast through the weekend. A storm system will develop across the lower Mississippi Valley on Monday and push into the Mid-Atlantic on Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 325 AM Friday... Convection is right on the doorstep as a disturbance running through western NC will push into the triad over the next hour or so. At this time convection has remained sub-severe but several environmental conditions are in place to support severe wx going into the morning hours. Initially low-level shear and helicity is high as southeasterly winds at the surface quickly veer to southwesterly in the lowest 2 km. This is producing helicity values of over 300 m2/s2 off of RAP model soundings in the Triad this morning. Therefore will be on the lookout for some rotation with this mornings convection. The problem is that much of that helicity will most likely not be realized given stable conditions in the lowest levels of the atmosphere. The end result is likely elevated convection as there is some instability above 8 kft. Deeply saturated soundings indicate that moderate to heavy rain is likely with this convection but orientation more perpendicular to the mean flow and a fairly fast progression indicate that flash flooding is not highly likely in this scenario. SPC indicates a slight risk for severe storms across the southwest Piedmont with damaging winds the most likely threat with a 5 percent chance for tornadoes as a secondary threat. As the morning continues this first wave of convection will work its way eastward through the CWA and eventually move off to the east. Timing should be about 10z for the Triangle and 12Z for the I-95 corridor before exiting a couple hours later. Then expect a lull in precipitation before the main cold front comes through later in the afternoon/early evening as the upper low gets closer to the area and a stronger dynamic push from a mid-level jet fires off another round of convection late in the day. By this time, the focus for severe wx will shift to the eastern half of the CWA as a slight risk from SPC will be in place from the Triangle eastward. Again damaging winds will be the most likely threat. The flavor of convection from short term models is that there should be less coverage, given drier air beginning to filter in but what convection we do have could be fairly vigorous. This secondary line should exit to the east by 00z. After that time expect dewpoints and temperatures to begin to drop as the cooler airmass filters in. For temperatures expect the lull in precipitation this afternoon to produce some breaks in the clouds and allow temperatures to reach the 70s with low 70s in the NW Piedmont to upper 70s in the southeast. By early Saturday morning temperatures should fall off ten degrees or so from this mornings lows, bottoming out in the lower 50s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 325 AM Friday... The upper trough axis will be pushing off the coast on Saturday morning with rising heights in a fast northwest flow following on Saturday and Saturday night. large scale subsidence and a much drier air mass should result in mainly clear skies during the period with perhaps some flat cumulus Saturday afternoon and possibly a few wisps of cirrus. Guidance is trending slightly cooler but still supports highs near 70 in the Triad with lower to mid 70s elsewhere with overnight lows in the mid 40s to around 50. -Blaes && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 1205 AM Friday... Medium range models in good agreement at the onset of the long term with a s/w ridge and attendant sfc ridge over central NC Sunday which drifts offshore late Sunday. A strong deep upper level low over the southern Plains will lift newd into the TN Valley Monday night. Deep sw flow ahead of this system will funnel a very moist air mass into central NC. The abundant moisture coupled with lift aloft from increasing divergence will lead to increasing chances for showers and a few thunderstorms late Monday into Monday night. The upper trough will cross central NC Tuesday, likely maintaining a threat for a few showers and storms. Forecast confidence below average by mid week as medium range guidance offer varying solutions with the GFS flatter and faster with a northern stream s/w while the ECMWF slower and sharper. Truth is likely somewhere in between which would suggest improving weather parameters Tuesday night into Wednesday, with another threat for showers late Thursday. Temperatures through the period expected to remain mild, averaging near to slightly above normal. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 715 AM Friday... 24 Hour TAF Period: Widespread shower and thunderstorm activity will continue for much of the morning with MVFR ceilings and visbys in the lighter rain and IFR/LIFR in the heavier showers. So far this morning nothing has approached severe criteria but a few heavier and none of the TAF sites are under any imminent severe threat at this time. Rain will begin to taper off from west to east after 16z or so and then some improvement in conditions and possibly all the way back to VFR before another round of showers and storms develops later in the afternoon around 19z in the Triad and closer to 21z at KRDU and a little later for KRWI. Severe wx is possible with the afternoon storms especially at eastern TAF sites with damaging winds the most likely threat. All rain will exit to the east after 00z Saturday and conditions will improve to VFR between 6 and 9z and remain there through the remainder of the TAF period. Long term: The next low pressure system will move through the area Monday night through Tuesday bringing a chance for adverse aviation conditions. A third system will move across the area towards the end of next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && $$ SYNOPSIS...BLAES NEAR TERM...ELLIS SHORT TERM...BLAES LONG TERM...WSS AVIATION...ELLIS
Hazardous weather outlook, Mar 31, 3:47 AM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 347 AM EDT Fri Mar 31 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-010800- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 347 AM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Widespread showers and thunderstorms are expected this morning. A few of these storms could be strong to severe, with a risk of damaging winds and perhaps an isolated tornado or two. The greatest threat will be between 4 am and 11 am. Additional scattered storms are expected this afternoon, and these will be capable of producing strong straight line wind gusts in excess of 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A powerful storm system will cross the area early next week, bringing a risk of strong to possibly severe thunderstorms, mainly Monday evening through early Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Mar 31, 6:02 AM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
602 AM EDT FRI MAR 31 2017
NCZ022-023-039-040-074>076-084-311100-
Guilford NC-Richmond NC-Lee NC-Chatham NC-Alamance NC-Randolph NC-
Moore NC-Montgomery NC-
602 AM EDT FRI MAR 31 2017
...An area of showers and strong thunderstorms will move northeast
across portions of southeastern Guilford...north central
Richmond...Lee...Chatham... southern Alamance...Randolph...Moore and
eastern Montgomery Counties Until 700 AM EDT...
At 559 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Seagrove, Steeds and Candor, moving
northeast at 50 mph.
Wind gusts up to 40 mph and some small hail will be possible with
this storm.
Locations impacted include...
Burlington, Sanford, Asheboro, Southern Pines, Randleman, Pittsboro,
Carthage, Siler City, North Carolina Zoo and Pinehurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3607 7950 3592 7926 3588 7925 3587 7918
3573 7896 3540 7908 3537 7912 3512 7949
3511 7980 3551 7992 3586 7994
TIME...MOT...LOC 0959Z 224DEG 47KT 3552 7977
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:02 AM EDT | Special Weather Statement | RAH | Chatham, Lee, Moore, Randolph | 58 min |
| Mar 31, 8:10 AM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Granville, Orange, Person | 80 min |
| Mar 31, 8:16 AM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 59 min |
| Mar 31, 9:55 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Sampson, Wayne, Wilson | 65 min |
| Mar 31, 12:22 PM EDT | Special Weather Statement | RAH | Vance | 23 min |
| Mar 31, 1:09 PM EDT | Special Weather Statement | RAH | Warren | 36 min |
| Mar 31, 2:29 PM EDT | Special Weather Statement | RAH | Bladen | 16 min |
| Mar 31, 2:33 PM EDT | Special Weather Statement | RAH | Vance | 42 min |
| Mar 31, 3:20 PM EDT | Special Weather Statement | RAH | Warren | 40 min |
| Mar 31, 4:05 PM EDT | Special Weather Statement | RAH | Granville, Person | 55 min |
| Mar 31, 4:28 PM EDT | Special Weather Statement | RAH | Halifax | 17 min |
| Mar 31, 4:48 PM EDT | Special Weather Statement | RAH | Warren | 42 min |
| Mar 31, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Vance, Warren | 39 min |
| Mar 31, 5:19 PM EDT | Special Weather Statement | RAH | Halifax | 26 min |
| Mar 31, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 20 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.